Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 49, NWS Louisville, KY

August 19, 20104 counties in Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 19, 2010, 3:02 AM CDT for 4 counties in Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2010, 3:02 AM CDT (08:02 UTC)
Expired
Aug 19, 2010, 6:45 AM CDT
In force
4 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Allen County, KY, Clinton County, KY, Cumberland County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:00 AM CDTFLASH FLOODFlippin, KYNUMEROUS ROADS FLOODED IN FLIPPIN. ONE WATER RESCUE REPORTED. AN ESTIMATED 2 TO 3 INCHES OF RAIN FELL IN 2 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WGUS53 KLMK 190802
FFWLMK
KYC003-053-057-171-191145-
/O.NEW.KLMK.FF.W.0049.100819T0802Z-100819T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 AM CDT THU AUG 19 2010

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY...
  CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY...
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 645 AM CDT

* AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOOD PRODUCING RAINS FROM THUNDERSTORMS OVER THE WARNED     
  AREA. RAINFALL RATES OF 2 INCHES AN HOUR WERE OCCURRING OVER MUCH  
  OF MONROE COUNTY WHERE 2 INCHES OF RAIN HAS ALREADY FALLEN.    

* LOCATIONS IMPACTED INCLUDE...ALBANY...BURKESVILLE...AND            
  TOMPKINSVILLE.

  IN ADDITION...ROCKBRIDGE...MUD LICK AND MT. HERMAN ARE INCLUDED IN
  THIS FLASH FLOOD WARNING.

WATER MAY OVERFLOW HIGHWAY 100/63 TO THE SOUTHWEST OF TOMPKINSVILLE 
IN SEVERAL LOCATIONS. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3664 8613 3679 8607 3673 8598 3684 8579
      3683 8559 3687 8560 3686 8557 3687 8552
      3694 8546 3694 8538 3693 8525 3690 8528
      3685 8524 3688 8524 3684 8514 3686 8508
      3683 8505 3662 8500 3662 8534

$$

DK
2 follow-up statements
540 
WGUS73 KLMK 191023
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 AM CDT THU AUG 19 2010

KYC003-053-057-171-191145-
/O.CON.KLMK.FF.W.0049.000000T0000Z-100819T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND KY-ALLEN KY-CLINTON KY-MONROE KY-
523 AM CDT THU AUG 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
MONROE...CLINTON...SOUTHEASTERN ALLEN AND CUMBERLAND COUNTIES...

AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD DIMINISHED OVER THE WARNED AREA...HOWEVER POCKETS OF HEAVY 
RAIN ARE STILL POSSIBLE ACROSS PARTS OF CUMBERLAND AND CLINTON 
COUNTIES. 

NUMEROUS ROADS IN THE FLIPPIN AREA OF WESTERN MONROE COUNTY WERE 
IMPASSABLE DUE TO HIGH WATER AND ONE PERSON HAD TO BE RESCUED FROM A 
FLOODED ROAD THERE.   

* OTHER LOCATIONS MAINLY IMPACTED INCLUDE...
  MUD LICK...
  GAMALIEL...
  AKERSVILLE...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3664 8613 3679 8607 3673 8598 3684 8579
      3683 8559 3687 8560 3686 8557 3687 8552
      3694 8546 3694 8538 3693 8525 3690 8528
      3685 8524 3688 8524 3684 8514 3686 8508
      3683 8505 3662 8500 3662 8534

$$

DK
660 
WGUS73 KLMK 191144
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 AM CDT THU AUG 19 2010

KYC003-053-057-171-191153-
/O.EXP.KLMK.FF.W.0049.000000T0000Z-100819T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND KY-ALLEN KY-CLINTON KY-MONROE KY-
644 AM CDT THU AUG 19 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 AM CDT FOR MONROE...
CLINTON...SOUTHEASTERN ALLEN AND CUMBERLAND COUNTIES...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
PRODUCING HEAVY RAIN.

LAT...LON 3664 8613 3679 8607 3673 8598 3684 8579
      3683 8559 3687 8560 3686 8557 3687 8552
      3694 8546 3694 8538 3693 8525 3690 8528
      3685 8524 3688 8524 3684 8514 3686 8508
      3683 8505 3662 8500 3662 8534

$$

CMC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:08 AM CDT, 54 minutes earlier.

Area forecast discussion, Aug 19, 2:08 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 AM EDT THU AUG 19 2010

.SHORT TERM (TODAY AND TONIGHT)...

WILL KEEP NUMEROUS SHOWERS IN THE FCST THRU SUNRISE FOR THE SERN
QUADRANT OF OUR FA (OCCASIONALLY HEAVY) AS LOCAL WRF CLEARLY SHOWS
LOW LEVEL CIRCULATION ACRS MIDDLE TN MOVG EWD AND ASSOCIATED SLY LO
LEVEL JET AIMED AT OUR SERN COUNTIES INCREASING TO 35-40 KTS BY 09Z.
RAINFALL RATES UP TO 2.5IN/HR HAVE OCCURRED NEAR/JUST NORTHEAST OF
NASHVILLE AS WATER VAPOR/IR IMAGERY HAS INDICATED COOLING TOPS IN
THAT AREA. WILL NEED TO MONITOR CLOSELY AS THAT ACTIVITY
MOVES/DEVELOPS NEWD INTO OUR SERN COUNTIES...NAMELY
MONROE...CUMBERLAND...CLINTON...RUSSELL AND ADAIR WHERE 2-6 INCHES
FELL WED.

BY SUNRISE...WILL DECREASE POPS TO SCT TERMS ACRS THE SOUTHEAST...AS
FAR N AS MADISON OR CLARK COUNTY. ELSEWHERE...DRIER AIR SHUD BE
WORKING NW TO SE ACRS OUR FA TDA WITH SOME PRE-SUNRISE FOG ON THE
NRN PERIPHERY OF CLOUDS...MAINLY ACRS THAT PART OF SCNTRL
KY...ALONG/WEST OF INTERSTATE 65. UPR LEVEL RIDGE ACRS THE CENTRAL
PLAINS WILL MOVE EWD AND REACH THE WRN OH VLY BY THE END OF THIS
PERIOD WHILE OH VLY SFC RIDGE DROPS SEWD TO THE APPALACHIANS/MID
ATLANTIC.

TEMPS WILL BE COOLEST TDA ACRS OUR SE QUAD (LOWER-MID 80S) AS CLOUDS
WILL PERSIST THRU THE MORNING/POSSIBLY EARLY AFTN THERE. ELSEWHERE
MID 80S TO AROUND 90 WILL BE THE RULE.

.LONG TERM (FRIDAY - WEDNESDAY)...

FRIDAY THROUGH WEDNESDAY.

A BLOCKING PATTERN OVER NORTHERN CANADA LATE THIS WEEK WILL FEATURE
RIDGING ACROSS GREENLAND AND THE BAFFIN ISLAND REGION...WITH
SEASONABLY LOW 500MB HEIGHTS ACROSS THE SOUTHERN TIER OF THE
CANADIAN PROVINCES. BASICALLY THIS WILL BRING A PROGRESSIVE FLOW
ACROSS THE US/CANADIAN BORDER WITH A SUCCESSION OF SHORTWAVES
TRAVERSING OUR NORTHERN STATES THROUGH EARLY NEXT WEEK.

HOT TEMPERATURES WILL RETURN TO THE AREA FRIDAY. AS A TRANSIENT
500MB RIDGE MOVES ACROSS THE LOWER OHIO VALLEY...SUBSIDENCE AND A
RELATIVELY DRY AIRMASS WILL ALLOW TEMPERATURES TO RECOVER WELL INTO
THE LOWER 90S FRIDAY AFTERNOON. WITH GULF MOISTURE RELEGATED WELL
SOUTH ACROSS THE NORTHERN GULF STATES...EXPECT MOSTLY CLEAR SKIES
THROUGH EARLY SATURDAY.

AS MID LEVEL RIDGING TEMPORARILY RETROGRADES WEST OVER THE
ROCKIES...A SHORTWAVE TROUGH WILL CROSS THE GREAT LAKES SATURDAY
AFTERNOON. SURFACE HIGH PRESSURE WILL MOVE EAST ACROSS THE
APPALACHIAN CHAIN AND SOUTHERLY FLOW WILL DEVELOP AND ALLOW GULF
MOISTURE TO RETURN DURING THE DAY SATURDAY. EXPECT HIGHER DEWPOINTS
WITH AT LEAST PARTLY CLOUDY SKIES AND MORE HUMID CONDITIONS
SATURDAY. SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON AND
CONTINUE THROUGH MID-DAY SUNDAY AHEAD OF A COLD FRONT ASSOCIATED
WITH THE GREAT LAKES TROUGH.

UPPER AIR PATTERN WILL UNDERGO A TRANSITION BEGINNING SUNDAY.
TROUGHING ENTERING THE CONUS ACROSS THE PACIFIC NORTHWEST WILL ALLOW
A SHARP RIDGE TO BUILD MONDAY ACROSS THE LOWER MISSOURI
VALLEY...EXTENDING INTO THE GREAT LAKES. AS A 500MB LOW DEVELOPS
OVER THE MID ATLANTIC COAST...NORTHERLY FLOW WILL COMMENCE ACROSS THE
APPALACHIANS.

AFTER THE FRONTAL PASSAGE SUNDAY...STRONG SUBSIDENCE ASSOCIATED WITH
THIS RIDGE WILL DRY THINGS OUT SUBSTANTIALLY ACROSS THE COMMONWEALTH FOR
THE MONDAY AND TUESDAY TIME PERIOD. EXPECT DRIER AIR TO FILTER IN
LATE SUNDAY WITH MOSTLY CLEAR SKIES MONDAY AND TUESDAY WITH
TEMPERATURES AVERAGING AROUND 5 DEGREES OR SO ABOVE LATE AUGUST
NORMALS (MID 80S/UPPER 60S). A COLD FRONT EXPECTED TUESDAY NIGHT
SEEMS AT THIS TIME MOISTURE STARVED. HOWEVER...DISTINCTLY COOLER
TEMPERATURES MAY ARRIVE BY WEDNESDAY.

&&

.AVIATION (06Z TAF ISSUANCE)...

BULK OF CONVECTIVE OVRRNG ACTIVITY ACROSS KENTUCKY/TENNESSEE BORDER
SHUD REMAIN MAINLY TO THE EAST OF BWG THRU SUNRISE AND TO THE SE OF
LEX. SHOWERS WILL BE CLOSE ENOUGH TO BWG TO INCLUDE A VCNTY REMARK.
STILL CONCERNED ABOUT DROPPING VIS/CIGS OVERNIGHT DUE TO THE AMOUNT
OF RAIN THAT FELL WED AND GRADUALLY CLEARING SKIES. FEEL THERE
WILL BE ENOUGH LOW LEVEL MOISTURE AVAILABLE FOR SOLID IFR TO
POSSIBLY LIFR CONDITIONS FOR A PERIOD TOWARDS DAWN AT BWG.

ELSEWHERE...THE FORECAST IS MUCH MORE OPTIMISTIC WITH SDF STAYING
VFR THROUGH THE ENTIRE FORECAST AND LEX POSSIBLY DROPPING TO MVFR
FOR A PERIOD TOWARD DAWN. CONFIDENCE IS LOW FOR LEX DUE TO THE LACK
OF RAINFALL AND COULD EASILY SEE THEM STAYING VFR OVERNIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........DK/11
LONG TERM.........JSD
AVIATION..........DK/11
Hazardous weather outlook, Aug 18, 7:09 PM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
809 PM EDT WED AUG 18 2010

KYZ046>049-053>057-061>067-070>078-081-082-200015-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
809 PM EDT WED AUG 18 2010 /709 PM CDT WED AUG 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

WITH THE COMBINATION OF CLEARING SKIES...LIGHT WINDS...AND AMPLE
AMOUNTS OF LOW LEVEL MOISTURE FROM MORGANTOWN TO HODGENVILLE TO
RICHMOND...PATCHY DENSE FOG WILL BE POSSIBLE AFTER MIDNIGHT
TONIGHT. VISIBILITIES COULD BE REDUCED BELOW A HALF MILE OVER SHORT
DISTANCES...MAKING DRIVING CONDITIONS HAZARDOUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY AS A
FRONT PASSES THROUGH THE REGION. ANY THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS...DANGEROUS LIGHTNING AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

INZ076>079-083-084-089>092-KYZ023>043-045-200015-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
809 PM EDT WED AUG 18 2010 /709 PM CDT WED AUG 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY AS A
FRONT PASSES THROUGH THE REGION. ANY THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS...DANGEROUS LIGHTNING AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:35 AM CDTDense Fog AdvisoryLMKAnderson, Bourbon, Breckinridge, Bullitt, Butler, Edmonson and 23 more2 hr

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.